Can the microbiome predict the likelihood of chemotherapy side effects?
James Strachan |
Chemotherapy can come with a range of side effects, including severe diarrhea. Oral antibiotics can be used to reduce toxicity by protecting against infection and increasing the capacity to metabolize dietary substrates, but the indiscriminate depletion of gut microbes can directly impact the effectiveness of the chemotherapy. Libusha Kelly, Assistant Professor in the departments of Systems and Computational Biology and Microbiology and Immunology at the Albert Einstein College of Medicine in New York, has been studying how the microbiome can influence the likelihood of chemotherapy side effects.
Kelly and coworkers focused on irinotecan (CPT-11), which, in combination with fluorouracil and leucovorin, is one of three first-line treatments for metastatic colorectal cancer. Severe diarrhea only seems to affect a subset of individuals taking the drugs – 30 to 40 percent when administered as a single agent, and 11 to 37 percent when used along with other therapeutics.
Read the full article now
Log in or register to read this article in full and gain access to The Pathologist’s entire content archive. It’s FREE and always will be!
Or register now - it’s free and always will be!
You will benefit from:
- Unlimited access to ALL articles
- News, interviews & opinions from leading industry experts
- Receive print (and PDF) copies of The Pathologist magazine
Or Login via Social Media
By clicking on any of the above social media links, you are agreeing to our Privacy Notice.